Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 36, NWS North Platte, NE

May 22, 2016Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 22, 2016, 3:58 PM MDT for Cherry County, Nebraska. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2016, 3:58 PM MDT (21:58 UTC)
Expired
May 22, 2016, 5:00 PM MDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:05 PM MDTHAIL 18 S Nenzel, NE
May 22, 4:35 PM MDTHAIL 1Nenzel, NENICKEL TO QUARTER SIZE HAIL...DECK IS COVERED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:20 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
902 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WUUS53 KLBF 222158
SVRLBF
NEC031-222300-
/O.NEW.KLBF.SV.W.0036.160522T2158Z-160522T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 PM CDT SUN MAY 22 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 600 PM CDT/500 PM MDT/

* AT 457 PM CDT/357 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 8
  MILES SOUTH OF NENZEL...OR 28 MILES WEST OF VALENTINE...MOVING
  NORTHEAST AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CODY...KILGORE...NENZEL...CROOKSTON...STEER CREEK CAMPGROUND...
  SCHOOLHOUSE LAKE...CODY LAKE AND ANDERSON BRIDGE STATE WILDLIFE
  MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 156 AND 188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT/900 PM MDT/ FOR
NORTH CENTRAL NEBRASKA.

LAT...LON 4300 10056 4264 10114 4267 10140 4300 10131
TIME...MOT...LOC 2157Z 227DEG 18KT 4281 10111 

HAIL...1.75IN
WIND...60MPH
 
$$

ROBERG
1 follow-up statement
811 
WWUS53 KLBF 222225
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CDT SUN MAY 22 2016

NEC031-222300-
/O.CON.KLBF.SV.W.0036.000000T0000Z-160522T2300Z/
CHERRY NE-
525 PM CDT SUN MAY 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT/500 PM MDT/ FOR NORTH CENTRAL CHERRY COUNTY...

AT 525 PM CDT/425 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
KILGORE...OR 17 MILES WEST OF VALENTINE...MOVING NORTHEAST AT 35 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CODY...KILGORE...NENZEL...CROOKSTON...CODY LAKE AND ANDERSON BRIDGE STATE
WILDLIFE MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 156 AND 188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT/900 PM MDT/ FOR
NORTH CENTRAL NEBRASKA.

LAT...LON 4300 10056 4273 10100 4275 10138 4300 10131
TIME...MOT...LOC 2225Z 228DEG 29KT 4295 10088 

HAIL...1.75IN
WIND...60MPH
 
$$

ROBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:48 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 22, 2:48 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
348 PM CDT SUN MAY 22 2016

.SYNOPSIS...
Issued at 348 PM CDT Sun May 22 2016

Dry line analyzed this afternoon across southwest Nebraska with a
stalled frontal boundary across the sandhills. A few storms starting
to fire along the frontal boundary and a decent CU field over
portions of the dry line. The stratus has broken for the most part
with the sun warming things nicely, with 3 pm obs in the upper 70s
to mid 80s. Also east of the dry line/frontal boundary, very muggy
with dew points well into the 60s.

&&

.SHORT TERM...(This evening through Monday)
Issued at 348 PM CDT Sun May 22 2016

Severe weather is the main focus this evening and will likely linger
somewhat after midnight. Afternoon special sounding showing
impressive cape and a weakening cap. Models struggling to determine
which boundary will be the focus for initial convection. Radar
already showing the line developing over cherry county with
satellite showing a nice line of towering CU across the dry line.
With the line in cherry expect that development to continue to
expand. The HRRR and the RAP favor the dry line to also iniation
over the next hour or two. Forecast will continue to include pops
for both lines, however the better upper level support arrives when
the mid level disturbance located across central Colorado lifts
across the area. Tomorrow storms should push to the east with some
clearing and temps rebounding into the 70s.

.LONG TERM...(Monday night through Sunday)
Issued at 348 PM CDT Sun May 22 2016

The main surface front will remain southeat of the forecast area
monday night with southwest flow aloft. kept near the 20-30 pops
across the south monday night with a weak disturbance indicated
near the surface front.

Shower and thunderstorm chances in the forecast Tuesday through
Sunday. A longwave trough extending from the west coast into the
Northern Rockies will ewventually bring a closed low from Colorado
into the Central Plains Thursday night into Friday. Better chances
near 50 percent are forecast tuesday night and again Thursday
night into Friday.

Highs mainly in the upper 70s to lower 80s Tuesday and Wednesday,
then cooler behind a cold front Friday in the upper 60s to lower
70s, then 75 to 80 Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 107 PM CDT Sun May 22 2016

The MVFR cigs continue to erode across the area early this
afternoon. Then eyes to focus on thunderstorms which will develop
along and a head of a frontal boundary this afternoon into
tonight. Timing the thunderstorms is still tricky and will likely
need to amend once the storms develop and a better idea for
impact at the terminals. At this time both KLBF and KVTN have a
good chance to see at least a couple rounds of thunderstorms move
across the terminals. By tomorrow morning, in the wake of the
storms, decreasing skies and west/northwest winds post frontal.

&&

.HYDROLOGY...
Issued at 348 PM CDT Sun May 22 2016

Little change with the North Platte River forecast. Could see a
little more rise, 0.1 feet at North Platte, otherwise minor to
moderate flooding continues both upstream and downstream of lake
McConaughy. A minor wave is causing the South Platte River gages to
see a little additional rises over the next few days, however all
sites remain below flood stage on the South Platte River. The Platte
River had a change today as the slight wave moving down the South
Platte River will cause the Platte River gage at Brady to reach
minor flood stage, 7.5 feet. A flood warning was issued due to the
gage site expecting to reach the minor flood stage, the current gage
reading was 7.4 feet. Also with the potential for some rainfall
across the basin, high confidence of reaching 7.5 feet and could
possible reach 7.6 feet.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Masek
SHORT TERM...Masek
LONG TERM...Roberg
AVIATION...Masek
HYDROLOGY...Masek
Hazardous weather outlook, May 22, 3:02 PM MDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 PM CDT SUN MAY 22 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-232115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
402 PM CDT SUN MAY 22 2016 /302 PM MDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE WEATHER IS EXPECTED THIS EVENING. THE AREA OF GREATEST
CONCERN IS GENERALLY FROM MERRIMAN AND IMPERIAL EAST WHERE VERY
LARGE HAIL COULD REACH 2 INCHES OR GREATER IN DIAMETER. WIND
DAMAGE IS ALSO POSSIBLE. AN ISOLATED TORNADO MAY FORM.

THUNDERSTORM DEVELOPMENT IS EXPECTED TO LAST PAST MIDNIGHT.
SEVERE WEATHER IS MOST LIKELY THROUGH LATE EVENING.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
A SLIGHT RISE ON THE PLATTE RIVER WILL CAUSE THE MAIN STEM OF THE
RIVER NEAR BRADY TO REACH MINOR FLOOD STAGE FOR A COUPLE OF DAYS
THIS WEEK. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER
FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR
FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT ACROSS SOUTHWEST
NEBRASKA. SOME STORMS COULD BECOME SEVERE...MAINLY ALONG AND
SOUTH OF INTERSTATE 80. LARGE HAIL AND WIND DAMAGE ARE THE
CONCERN.

SEVERE WEATHER IS POSSIBLE LATE TUESDAY. THE AREA OF GREATEST
CONCERN COVERS CUSTER...LINCOLN AND FRONTIER COUNTIES WHERE A
TORNADO IS POSSIBLE. OTHERWISE LARGE HAIL AND WIND DAMAGE ARE THE
PRIMARY CONCERN.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.
THE RISK OF SEVERE WEATHER IS UNCERTAIN.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
A SLIGHT RISE ON THE PLATTE RIVER WILL CAUSE THE MAIN STEM OF THE
RIVER NEAR BRADY TO REACH MINOR FLOOD STAGE FOR A COUPLE OF DAYS
THIS WEEK. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER
FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR
FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, May 22, 2:14 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
314 PM CDT SUN MAY 22 2016

NEZ005-094-222100-
EASTERN CHERRY NE-WESTERN CHERRY NE-
314 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
400 PM CDT/300 PM MDT/...

AT 314 PM CDT/214 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
KILGORE TO 17 MILES SOUTHEAST OF MEDICINE LAKE...AND MOVING NORTH AT
35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CODY...KILGORE...NENZEL...MERRITT RESERVOIR...STEER CREEK CAMPGROUND...
SCHOOLHOUSE LAKE AND ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 157 AND 183.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4299 10079 4299 10130 4238 10138 4265 10086
TIME...MOT...LOC 2014Z 196DEG 32KT 4279 10100 4249 10128

MOLDAN
Local storm report, May 22, 2:44 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             17 SSW NENZEL           42.70N 101.23W
05/22/2016  U1.00 INCH       CHERRY             NE   PUBLIC

&&

MOLDAN
Local storm report, May 22, 3:17 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
417 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             17 SSW NENZEL           42.70N 101.23W
05/22/2016  M1.50 INCH       CHERRY             NE   PUBLIC

&&

CBUTTLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:48 AM MDTRiver Flood WarningLBFLincoln15 days
May 22, 2:14 PM MDTSpecial Weather StatementLBFCherry46 min
May 22, 2:28 PM MDTSevere Thunderstorm WarningLBFCherry32 min
May 22, 3:00 PM MDTSevere Thunderstorm WarningLBFCherry60 min
May 22, 3:05 PM MDTTornado WarningLBFCherry40 min
May 22, 3:44 PM MDTTornado WarningLBFCherry34 min
May 22, 4:59 PM MDTSevere Thunderstorm WarningLBFCherry61 min
May 22, 5:37 PM MDTTornado WarningLBFCherry38 min
May 22, 5:40 PM MDTSpecial Weather StatementLBFLogan35 min
May 22, 5:51 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.